Hail, Juneau
- When
- September 20, 2:38 PM CST
- Where
- Juneau County, 2.1 mi WNW of Cutler
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -90.270
A line of thunderstorms developed across portions of central into western Wisconsin during the afternoon of September 20th. Some of these storms produced hail up to golf ball sized near the south end of Petenwell Lake (Adams County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms developed across portions of central into western Wisconsin during the afternoon of September 20th. Some of these storms produced hail up to golf ball sized near the south end of Petenwell Lake (Adams County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:30 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Sep 20 2017 .SHORT TERM...(This evening through Thursday Night) Issued at 230 PM CDT Wed Sep 20 2017 Monitoring the cold front as it shifts east this afternoon and evening. A very stout cap exists at about 800mb ahead of the front and convective initiation even on the front will battle this somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead of the front as dewpoints rise to 70F. Wind shear has become a bit more impressive now as 50kt flags at 3km are showing up on KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty favorable for bowing segments and damaging winds. Bottom line is convective development is expected on the front. Severe storm window is 4-8 pm, mainly south and east of La Crosse, with damaging winds the main threat. A slightly later time may occur with stronger cap in place. Some discussion about the front slowing and lagging in the southern forecast area did occur, although CAMS over past couple hours have become a bit more progressive. The cold front will only make it south to about Interstate 80 tonight before the model consensus beings it north again as a warm front as ridge builds. Early morning stratus may be found near the front. There is moderate low-level moisture transport convergence working north Thursday, however, it appears this will work to moisten the layer, but below a sizable mid-level cap around 700mb. Have decided to keep it dry, following model consensus on Thursday as front shifts through. .LONG TERM...(Thursday night through Wednesday) Issued at 230 PM CDT Wed Sep 20 2017 The low-level moisture transport convergence continues to migrate north through the evening Thursday, into nrn WI and nrn MN. The entire forecast area should be back in dewpoints in the 65-70F range with southerly flow through at least Saturday Night. Friday through Saturday...The heat is on. Have kept close to the previous forecast highs for temperatures Friday-Saturday. This will be a hot weekend for later September. The forecast highs and low-level temperatures are very similar to those seen on Sep 14/15. Current forecast has heat index values in the 95-100F range on Friday and in the middle 90s for Saturday. Will increase the heat messaging across our services to raise awareness. There will a great amount of convective activity to the west as the synoptic front stalls over central MN. It is potentially a Maddox synoptic frontal flash flood scenario with multiple rounds of training rain there starting Saturday night. It appears this will mainly stay to the west of the forecast area. Saturday night through Wednesday... The warm weather will continue for the beginning of this period, with 925 mb temperatures in the 24-26C range leading to highs in the upper 80s for much of the area. Guidance suggests some showers/storms associated with a surface boundary draped southwest to northeast across Minnesota could clip the very northwest edge of the forecast area on Sunday. However, models have trended slower with the eastward advancement of this front, so precip could hold off until Sunday night into Monday. The boundary and a low pressure system will slowly move through the area, providing shower/storm chances through at least Tuesday. The 20.12Z GFS is a bit faster, ending the precip by Tuesday evening, while the 20.00Z ECMWF keeps precip in the area until Wednesday morning. Both models are then in general agreement with a trough axis and much cooler air moving into the area at the end of the period, with highs in the 60s for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1253 PM CDT Wed Sep 20 2017 A band of BKN to OVC clouds associated with a surface cold front will move eastward across the region this afternoon. MVFR ceilings have been observed at KRST. At KLSE, however, ceilings should remain just slightly above 3000 ft. Skies should begin to clear at KRST after 20.19Z while winds switch from southwest to northwest at 10 kt, with gusts to 15-20 kt. As the cold front moves through KLSE, a line of scattered TSRA is expected to develop. This development may occur over or just east of KLSE, so introduced a period of VCTS from 20.21Z to 20.23Z. As the cold front moves off to the east this evening, expect clear skies and lighter winds at both TAF sites. Cannot rule out development of BR or FG at KLSE overnight, but with drier air moving in it seems more unlikely. The potential for BR or FG will likely depend on if KLSE receives any rain this afternoon. The cold front is forecast to stall south of the area tonight. Model guidance suggests the development of an MVFR stratus deck just south of the TAF sites. If these clouds do develop, it remains uncertain if or when they would move over the TAF sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt LONG TERM...Baumgardt AVIATION...Hollan
Hazardous Weather Outlook National Weather Service La Crosse WI 146 PM CDT Wed Sep 20 2017 IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061- 211200- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Scattered storms are expected to develop and slowly shift east this afternoon and evening, mainly near and east of the Mississippi River. A few storms may be strong to severe from 4 to 8 PM, capable of damaging winds and isolated large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Sunday through Tuesday. It is too early to discern if there is any severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over central and southwest Wisconsin later this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo-Trempealeau- 146 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of western Wisconsin...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible Sunday into Tuesday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Hollan
Special Weather Statement National Weather Service La Crosse WI 225 PM CDT Wed Sep 20 2017 IAZ010-011-029-030-MNZ096-WIZ029-034-041>044-053>055-061-202130- Winneshiek-Allamakee-Fayette-Clayton-Houston-Clark-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, Neillsville, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 225 PM CDT Wed Sep 20 2017 ...Scattered Storms Expected This Afternoon... Thunderstorms will continue to develop across mainly parts of eastern Iowa into central and southwest Wisconsin through the afternoon. If you have outdoor plans or activities this afternoon, be alert that these storms could bring a brief lightning risk, in addition to a quick downpour, hail, and gusty winds if they become strong enough. You are safer if you stay or move inside if these storms move through your community. They should not last long. After school outdoor activities should also be monitored in case of a lightning or storm threat. Shea
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT WED SEP 20 2017
WIZ042-043-202045-
Juneau-Monroe-
312 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU AND
EASTERN MONROE COUNTIES...
At 311 PM CDT, a strong thunderstorm was located near Tomah, moving
northeast at 40 mph.
Half inch hail is possible with this storm, along with dangerous
lightning.
If you are outdoors in Shennington, Tomah, and Oakdale, move indoors
until this storm passes.
LAT...LON 4412 8998 4413 9000 4412 9001 4410 9001
4410 9002 4409 9003 4405 9002 4383 9047
4397 9063 4413 9035 4425 9012
TIME...MOT...LOC 2011Z 230DEG 34KT 4396 9047
SheaThe La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail fell at the Necedah Wildlife Refuge.
Golf ball sized hail was reported near the south end of Petenwell Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718249, 718255, 718256, 718257, 718258.